Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 78, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 31, 2013, 8:35 PM MDT for Millard County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2013, 8:35 PM MDT (02:35 UTC)
- Expired
- Aug 31, 2013, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Millard County, UT
The radar
The Cedar City radar (KICX), 157 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:35 PM MDT | FLASH FLOOD | 7 Ese Fillmore, UT | TWO CAMPGROUNDS DAMAGED. TREES AND OTHER DEBRIS FLOWING THROUGH CHALK CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
588
WGUS55 KSLC 010235
FFWSLC
UTC027-010530-
/O.NEW.KSLC.FF.W.0078.130901T0235Z-130901T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
835 PM MDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MILLARD COUNTY IN UTAH
* UNTIL 1130 PM MDT
* AT 830 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ALONG CHALK CREEK BETWEEN MEADOW AND FILLMORE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FILLMORE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3887 11220 3885 11224 3888 11241 3903 11235
3902 11213
$$
CONGER2 follow-up statements
518
WGUS75 KSLC 010244
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
844 PM MDT SAT AUG 31 2013
UTC027-010530-
/O.CON.KSLC.FF.W.0078.000000T0000Z-130901T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-
844 PM MDT SAT AUG 31 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR EAST
CENTRAL MILLARD COUNTY...
AT 836 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
REPORTS FROM THE MILLARD COUNTY SHERIFFS DEPARTMENT INDICATE A
SUBSTANTIAL FLASH FLOODING ALONG CHALK CREEK JUST OUTSIDE OF
FILLMORE. THIS FLASH FLOOD HAS TAKEN DOWN TREES AND SOME BRIDGES IN
THE CANYON EAST OF TOWN. PEOPLE IN THE PATH OF THIS FLOOD ALONG
CHALK CREEK NEED TO SEEK HIGHER GROUND IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3887 11220 3885 11224 3888 11241 3903 11235
3902 11213
$$
CONGER650
WGUS75 KSLC 010528
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1128 PM MDT SAT AUG 31 2013
UTC027-010537-
/O.EXP.KSLC.FF.W.0078.000000T0000Z-130901T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-
1128 PM MDT SAT AUG 31 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MDT FOR EAST
CENTRAL MILLARD COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND FLOWS
THROUGH CHALK CREEK HAVE DECREASED. REPORTS FROM LAW ENFORCEMENT
INDICATE THAT FLOODING HAS ENDED. THEREFORE... THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3887 11220 3885 11224 3888 11241 3903 11235
3902 11213
$$
CONGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:58 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 31, 3:58 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT SAT AUG 31 2013
.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS
SOUTHERN UTAH TODAY...WHILE DRIER AIR REMAINS ACROSS THE FAR
NORTHEAST. A WEAK WEATHER SYSTEM WILL BRING THIS MOISTURE NORTHWARD
SUNDAY INTO LABOR DAY. HIGH PRESSURE WILL REDEVELOP OVER THE
REGION FOR THE MIDWEEK PERIOD.
&&
.DISCUSSION...TWO FEATURES TO NOTE DRIVING AFTERNOON CONVECTION
ATTM. FIRST IS AN INVERTED TROUGH DRAPED ALONG THE UT/AZ BORDER
PROVIDING THE MOST SUBSTANTIAL CONVECTIVE DEVELOPMENT...SECOND A
WEAK UPPER LEVEL WAVE TRACKING ACROSS NORTHWESTERN UTAH. THE
LATTER HAS SPARKED SCATTERED CONVECTION ACROSS THE WEST DESERTS
AND CENTRAL MOUNTAINS...BUT CONTINUED NORTHWESTWARD PROGRESSION
WILL TRANSITION INTO A MUCH LESS FAVORABLE CONVECTIVE ENVIRONMENT
ALONG THE CENTRAL/NORTHERN WASATCH FRONT AND MUCH OF FAR
NORTHEASTERN UTAH. DEEPER CONVECTION IS EXPECTED TO DIE ON THE
VINE JUST SOUTHWEST OF THE SALT LAKE VALLEY...WITH TERRAIN AREAS
BEING THE PRIMARY TRIGGER POINT GOING INTO THE EVENING.
THE LATTER HAS SPARKED SCATTERED THUNDERSTORMS WITH LOCALIZED
HEAVY RAIN ACROSS THE FAR SOUTH OVER THE LAST FEW HOURS. CLOUD
COVER WAS SLOW TO THIN SO A BIT OF A LATE START TODAY...BUT
ACTIVITY IS EXPECTED TO BECOME MORE SIGNIFICANT ACROSS THE FAR
SOUTH /ESPECIALLY SOUTHWEST/ OVER THE NEXT 2 TO 3 HOURS TIME. A
FLASH FLOOD WATCH REMAINS IN PLACE THROUGH THIS EVENING TO COVER
THIS POTENTIAL AS VERICAL PROFILES SUPPORT HEAVY RAIN. THE STRONGEST
CELLS SHOULD BECOME OUTFLOW DOMINATED MOVING DOWN TERRAIN PER BUFR
PROFILES.
AFOREMENTIONED TROUGH WILL SLOWLY TRANSITION NORTH INTO THE
SOUTHERN THIRD OF UTAH TOMORROW...ADDED FORCING ON A DEEPLY MOIST
AND UNSTABLE AIRMASS WILL ONCE AGAIN BRING A HEIGHTENED THREAT OF
FLASH FLOODING DURING THE MIDDAY AND AFTERNOON HOURS. DECIDED TO
ISSUE ANOTHER FLASH FLOOD WATCH FOR TOMORROW AFTERNOON/EVENING
GIVEN THESE PARAMETERS AND COORDINATION WITH NEIGHBORING OFFICES.
TROUGH WILL CONTINUE TO LIFT NORTH TOMORROW NIGHT INTO MONDAY...THIS
THE TRICKIEST PART OF THE FORECAST ATTM. 12Z GFS REMAINS A BIT
FASTER THAN 12Z ECMWF AS IT HAS THIS FEATURE LIFTING NORTH OF THE
BORDER BY MIDDAY. IT REMAINS A TOUGH CALL WHETHER OR NOT THIS
FEATURE WILL INTERACT WITH DIURNAL DESTABILIZATION ACROSS THE
NORTH...OPTED TO RUN WITH 50 PERCENT CHANCE FOR NORTHERN VALLEYS
AND A BIT HIGHER FOR NEIGHBORING MOUNTAINS. NOCTURNAL CONVECTION
REMAINS A POSSIBILITY FOR TOMORROW NIGHT ACROSS CENTRAL/NORTH
CENTRAL PORTIONS WITH SAID PROGRESSION OF FEATURE.
THE PROMINENT MID LEVEL RIDGE THAT REMAINS CENTERED OVER NEW
MEXICO ATTM WILL BULGE WEST TUESDAY INTO WEDNESDAY STRENGTHENING
OVERHEAD AS IT DOES. INSTABILITY PROFILES DO NOT LOOK AS UNSTABLE
AS THE CURRENT WITH INCREASED SUBSIDENCE ALLOWING SLIGHT WARMING
ALOFT. WILL RETAIN SIGNIFICANT LOWER LEVEL MOISTURE SO A THREAT OF
SHOWERS AND STORMS WILL REMAIN...BUT THESE CELLS SHOULD BECOME
MORE A MORE TIED TO THE TERRAIN THROUGH THE MIDWEEK PERIOD.
&&
.AVIATION...PREVAILING WINDS AT THE SLC TERMINAL EXPECTED TO BE OUT
OF THE WEST-NORTHWEST THROUGH THE EVENING HOURS BEFORE SWITCHING
BACK TO SOUTH AROUND 03-04Z. HOWEVER...NEARBY SHOWERS AND
THUNDERSTORMS COULD BRING GUSTY AND ERRATIC WINDS TO THE AREA
22-03Z...WITH A POSSIBLE SWITCH TO THE SOUTH EARLIER THAN EXPECTED.
OTHERWISE...THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM
OF THE SLC TERMINAL THROUGH 03Z.
&&
.FIRE WEATHER...A MOIST AIRMASS REMAINS IN PLACE ACROSS THE SOUTHERN
TWO THIRDS OF UTAH...ALLOWING FOR SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SLOW STORM MOTION AND
THE MOIST AIRMASS MAKES WETTING RAINS LIKELY. THE COVERAGE OF
STORMS SHOULD BE SIMILAR ON SUNDAY...WITH DRIER AIR REMAINING
OVER FAR NORTHERN UTAH.
THE DEEP MOISTURE WILL SURGE NORTHWARD SUNDAY NIGHT AND
MONDAY...WITH STATEWIDE SHOWERS AND THUNDERSTORMS POSSIBLE. THE
AIRMASS WILL FINALLY DRY A BIT TUESDAY ONWARD...BUT CONDITIONS
SHOULD REMAIN MOIST ENOUGH THAT CRITICAL CONDITIONS ARE NOT
EXPECTED AT THIS TIME...AND THUNDERSTORMS INITIATING ON THE
HIGHER TERRAIN WILL STILL BE POSSIBLE MOST AFTERNOONS THROUGH
THE UPCOMING WORK WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ016-019>021-518.
FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR UTZ016-019>021-518.
WY...NONE.
&&
MERRILL/CHENG/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 31, 4:00 PM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 400 PM MDT SAT AUG 31 2013 UTZ001>016-019>021-517-518-WYZ021-011300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 400 PM MDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL THROUGH THIS EVENING. FLASH FLOODING WILL REMAIN POSSIBLE ACROSS SOUTHWEST AND SOUTH CENTRAL UTAH...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS CENTRAL UTAH THIS AFTERNOON AND EVENING...WITH THE STRONGEST STORMS BEING CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN UTAH SUNDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM SOUTH TO NORTH ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY...PULLING SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH...AND ENHANCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE HEADING INTO LABOR DAY. IN THE WAKE OF THIS SYSTEM...RESIDUAL MOISTURE WILL MAINTAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 31, 6:44 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
644 PM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 4 E ZION NP 37.22N 112.92W
08/31/2013 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING ALONG CLEAR CREEK AND THROUGH NUMEROUS
SLOT CANYONS IN ZION NP.
&&
MCONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:16 PM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 1, 11:27 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 1, 11:31 AM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Sep 1, 3:38 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Sep 1, 4:03 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Sep 1, 4:51 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Wayne | 4 hr |
| Sep 1, 5:07 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.